With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
Just read the news about the WHI research results, it is making me once again question whether I should be taking estrogen. I recently switched to the lower dose (.25) which is working out fine. (I use progesterone cream to supplement it). But I would hate to think that the benefits I feel I am getting are merely a placebo effect and that I am exposing myself to potential risk of side effects.
I'm not sure if you are talking about the study that said there was no "improvement" on memory. I find that hard to believe, I feel that without the vivelle dot patch (.05), I would be stopping mid-sentence. It's odd, because I can almost predict when I am ready to change the patch, based on my behavior. It is hard to think that is a placebo effect. I planning to reduce to .25 in a few months. We will see.
Well, this is a difficult question. And it has been much debated on this site for sure. It's important to keep in mind that the branch of the WHI study that was halted involved women with uteruses taking a combination estrogen/progestin (Prempro). It seems to be something about the combination that resulted in the increased number of breast cancer cases. The branch of the study involving women on estrogen alone (women like us without uteruses) is ongoing, which means that they have not found similar degree of risk. current evidence seems to indicate that short-term use (5 years) is safe. What also tends to get overlooked in the reaction to that study are some of the benefits from HRT, such as reduced risk of colorectal cancer and hip fractures.
What my doctor told me (and you can also check out Susan Love's new book on Hormones and Menopause) is that estrogen can cause cell proliferation, so it might be bringing out cancers that are already encrypted in our genes. There is also some suspicion about progesterone's role in breast cancer, as Susan Love also discusses in her book. In fact, she is rather negative about progesterone creams. Personally, I would not use progesterone unless I had had endometriosis and my doc wished me to take it short-term to inhibit the endo growing or returning.
That said, there is no reason why you can't try to take a low dose of estrogen or stop it entirely and see how you feel. It's your decision. I feel good on just estrogen alone, and after years of feeling miserable leading up to this surgery, I don't want to mess with what's working for me. If you decide not to take it, though, be careful about your bones and make sure you are getting adequate supplements to protect them.
You might want to check out Susan Love's new book--it's an updated version of her book on hormones, and does address the recent WHI results.
I noticed the memory problem or 'brain drain' too when I was not taking estrogen (I went off for around two months and felt horrible). I switched to a lower dose around a month ago and feel pretty good. I started using a bit of progesterone cream two or three months ago on a daily basis with a day off now and then and found that it gave me more energy, I lost a few pounds too and kept the weight off. I am concerned about using the progesterone but it has been a positive thing for me symptom wise so I hate to give it up.
Now I wonder if that is a placebo effect also.
I also think that it takes months to lower an amount we've become so used to. They have found that some have withdrawal from estrogen when stopped, and or lowered too quickly. I think that most can get used to lowering their amounts quite a bit, but for me I've slowly lowered mine over 3 years, and plan on getting as low as I can go. Many of us are very young, and to be on HRT for 30 years or more is something that makes me stop and think. I have snipped my patch for over a year, and find that I feel just as good on the amount I am now on as I did on the previous higher amount. But the main thing is to take your time and lower it- if that is what you want to do. Of course if we drastically stopped or took a big chunk off immediately, we would all probably have a horrible time.... so I think the trick is to be in control, snip always the same amount (with your Dr. knowing of course) and see how you feel, all the while knowing that anything you take, takes time to wean off of.
This thread is very helpful. I hope more women come along and offer there own experiences with HRT and their perspective on what they have decided to do (with their doctor's input, of course). The symptoms we each experience seem individiual, in terms of to what degree we have memory fog, hot flashes, etc. What does seem to be consistent, is the particular group of symptoms we all seem to experience!
So, lets hope we hear from more sisters!